phosphatidylserine; have you heard of this?

Discussion in 'Fibromyalgia Main Forum' started by MarcoPolo, Nov 5, 2002.

  1. MarcoPolo

    MarcoPolo New Member

    I recently had a very bad experience with a very good supplement called phosphatidylserine, or PS. Editing for time . . . When I took it I developed PAC: Premature Atrial Contraction, or a heart problem. The symptoms were my heart skipping a beat every 5-10 beats, fluttering, and highly irregular beat. This lasted for about a week until I remembered I was taking a new supplement.

    It was pretty scary going into the ER at the hospital for a possible heart attack at the age of 40. My doc said that because the PAC stopped when I quit taking the PS it looks likely that it was the cause. I have taken PS in the same qty. of dose before from a different brand with no problem. It works rather well for improving memory and cognitive function.

    Has anyone else experienced this? Has anyone heard of this? Does anyone have any ideas of who I report this to other than my doc? A lab should test this to see if there is something in the bottle that shouldn't be; Who/what lab? Any other ideas I haven't listed?

    I'm in a bit of a quandry about this. Mark Miller
  2. MarcoPolo

    MarcoPolo New Member

    I recently had a very bad experience with a very good supplement called phosphatidylserine, or PS. Editing for time . . . When I took it I developed PAC: Premature Atrial Contraction, or a heart problem. The symptoms were my heart skipping a beat every 5-10 beats, fluttering, and highly irregular beat. This lasted for about a week until I remembered I was taking a new supplement.

    It was pretty scary going into the ER at the hospital for a possible heart attack at the age of 40. My doc said that because the PAC stopped when I quit taking the PS it looks likely that it was the cause. I have taken PS in the same qty. of dose before from a different brand with no problem. It works rather well for improving memory and cognitive function.

    Has anyone else experienced this? Has anyone heard of this? Does anyone have any ideas of who I report this to other than my doc? A lab should test this to see if there is something in the bottle that shouldn't be; Who/what lab? Any other ideas I haven't listed?

    I'm in a bit of a quandry about this. Mark Miller
  3. JaciBart

    JaciBart Member

    Can you tell us the brand name and more information please so we don't make the same mistake, thank you very much for sharing.

    We get so desperate for help sometimes we grasp at straws and it is not always clear what to believe about supplements.

    Good luck to you,
    Jaci
  4. Shirl

    Shirl New Member

    I have not heard of this product either, Jaci is right, what is the brand name of this ? We are always trying something new, and if someone was older with a bad heart this might be fatal!

    I would contact the makers of the product that caused the problem, maybe it was a bad batch that should be taken off the market ASAP!

    Let us know what brand, as many of us are taking different supplements on this board.

    That was wise of you to take one new thing at a time, that way it was easy to identify what was causing your problem.

    Hope you are better now?

    I am careful of changing brands of products that do help me.


    Shalom, Shirl
  5. AnnetteP

    AnnetteP New Member

    I've used PS before, but in a small quanity (200 mgs. day). I noticed no negative side effects, though.

    There is a lot to be said about quality-control on supplements. I am very particular about which brands I purchase, because I want to be sure that I get ONLY what the label says I will get and I want good quality. Because we have to trust the manufacturers, since we don't own tools to test their products, this is where brand names make a lot of difference. And, that would probably be the reason you reacted to one brand and not the other. (Of course this may not be the ONLY reason, but this certainly looks like the obvious one.)

    Annette
  6. MarcoPolo

    MarcoPolo New Member

    Howdy All, I don't have the bottle with me as I'm on campus at the Univ. so I'll get that name tomorrow. The bottle suggested as a dosage 3 capsules per day, which works out to 300 mg. of PS; I took 2 cap's per day which caused all of the problems. According to the German studies that I read, 200 mg. per day is optimum.

    Something even more disturbing. I did some research on the net and found that the brand that I normally take, Nature's Plus, gets their PS from the Canadian manu. that gave me all of the problems. But Nature's Plus never gave me any problems, even in the same dosage. The only difference between the two is that Nature's Plus is a powder in a capsule and the Canadian manu. is a liquid in a gel-cap. Go figure!!

    I'll be back with the name of the manu. tomorrow.
    Marco
  7. amymb74

    amymb74 New Member

    I watched a show on Discovery Health Channel the other night about a supplement that was making people really sick - some died. This was pulled off the shelf - they did narrow it down to one manufacturer in Japan who altered the way they produced it to make more & faster but, they couldn't figure out exactly which 'additive' was the one causing this & worry that it may be repeated by another supplement manufacturer accidently. Anyways, I thought it was interesting - especially if you're like me & try everything I know has helped somebody else. Amy
    (The thing that caught my attn was that people were having disabling pain - thought it was about FM at first) [This Message was Edited on 11/06/2002]
  8. MarcoPolo

    MarcoPolo New Member

    I got the bottle and brought it with me today. The name of the manufacturer is "Natural Factors." It is a Canadian manu. in 100 mg. potency per gel-cap. The Canadian parent company is "Lucas Meyer Co."

    "maybe off the subject" What you are describing sounds like the tryptophan issue of the '80s. That was a Japanese manu. who had to sell the product in the American market because the equivalent of their FDA wouldn't let them sell it on their market. They knew that it was an inferior product.

    the expiration date for the PS that I have is 2005. Obviously there is no problem there. I don't remember what the other conserns brought up were and I'm not computer literate enough to find it from this screen.

    Hope that this helps you all. Marco Polo

  9. MarcoPolo

    MarcoPolo New Member

    Shirl, Since I don't know if you read the update I put on the site earlier today, I thought I'd respond to your response. (Is that redundant or what.)

    I have found that the PS is very helpful in improving memory, cognitive function, and, to a lesser degree, depression. There were some studies done in Germany and were published in a monthly publication by an organization called "A. Keith Brewer Science Library." They have a website; do a google search on that name and you will find a wealth of info there. They focus predominantly on cancer and multiple sclerosis (sp?). I haven't tried them for fibro or CFIDS yet.

    In any case, I hope that this helps.

    Marco
    PS: I used the guitar playing icon because I play guitar (when I'm feeling well enough)